Illinois, 2012

Heat in Illinois, June 29 to 30, 2012

June 29 to 30, 2012 · NWS PAH · 19 events in 19 counties and zones

This stretch of heat was the beginning of an historic heat wave comparable to the intense heat experienced in the 1930's. The high temperature exceeded 100 degrees on the final three consecutive days of the month.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

This stretch of heat was the beginning of an historic heat wave comparable to the intense heat experienced in the 1930's. The high temperature exceeded 100 degrees on the final three consecutive days of the month. At Carbondale, the high temperature was 106 degrees on the 28th, 107 on the 29th, and 105 on the 30th. At Paducah, KY on the Illinois state line, the high of 108 degrees on the 29th tied the all-time highest temperature recorded there. The all-time record was first set on July 17, 1942. Humidity levels were not especially high due to the ongoing drought, so heat index values were close to the actual temperature. High pressure at the surface and aloft covered the better part of the country for most of June. Toward the end of the month, the high strengthened and centered itself over the Lower Ohio and Mid-Mississippi Valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 29, 5:21 AM CST, 6 hours 39 minutes earlier.

Area forecast discussion, Jun 29, 5:21 AM CST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
621 AM CDT FRI JUN 29 2012

.UPDATE...
ISSUED AT 619 AM CDT FRI JUN 29 2012

UPDATED FOR 12Z AVIATION FORECAST DISCUSSION

&&

.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT) ISSUED AT 332 AM CDT
FRI JUN 29 2012

THERE WILL BE SUBTLE CHANGES...MAINLY DUE TO DIURNAL MIXING IN THE
BOUNDARY LAYER...THAT WILL HAVE MODERATE IMPACT ON MAXIMUM/MINIMUM
TEMPERATURES AND HEAT INDEX VALUES AS WE MOVE THROUGH THE WEEKEND
AND INTO MONDAY. GIVEN THE DROUGHT IN PLACE /SEE THE LATEST
DROUGHT STATEMENT ISSUED THIS MORNING/...ANTECEDENT GROUND
CONDITIONS WILL CONTRIBUTE LITTLE TO EVAPORATION AND MIXING OF THE
NEAR SURFACE AIRMASS. THERE MAY BE SOME MODIFICATION AS WE GO INTO
SUNDAY...AS A SMALL FOCUSED AREA OF HIGHER DEWPOINTS AND ELEVATED
MOISTURE MOVE FROM SOUTHWEST TO NORTHEAST THROUGH THE WFO PAH
FORECAST AREA. THIS WILL PRIMARILY IMPACT SOUTHEAST
MISSOURI...SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST
KENTUCKY.

GIVEN THE EXPECTED PROLONGED DURATION OF HEAT INDEXES CLOSE TO 105
DEGREES /PLUS OR MINUS 1 OR 2 DEGREES/ BEYOND FOUR /4/ DAYS...AS
WELL AS THE GRADUAL INCREASE OF NIGHTTIME HEAT INDEXES AT OR
ABOVE 75 DEGREES...AN UPGRADE TO AN EXCESSIVE HEAT WARNING FOR
MOST OF THE WFO PAH FORECAST AREA /WITH THE EXCEPTION OF RIPLEY
AND CARTER COUNTIES IN SOUTHEAST MISSOURI/ WAS NECESSARY. THIS
EXCESSIVE HEAT WARNING WILL ALSO BE EXTENDED THROUGH THE DAYTIME
HOURS INTO MONDAY. THE HEAT ADVISORY WILL REMAIN IN EFFECT FOR
CARTER AND RIPLEY COUNTIES DURING THE SAME TIME PERIOD.

THERE MAY BE A SMALL WIGGLE ROOM IN DEWPOINTS THIS WEEKEND AND
INTO EARLY NEXT WEEK. THIS CHANGE IN MOISTURE MAY LEAD TO A SLIGHT
UPWARD TICK IN MAXIMUM TEMPERATURES BY 1 OR 2 DEGREES. LATER
FORECAST SHIFTS MAY NEED TO ADJUST TEMPERATURES...DEPENDING ON
SUBTLE AIRMASS...CLOUD COVER AND CHANGES IN THE WINDS AND DEWPOINTS.

.LONG TERM...(MONDAY THROUGH FRIDAY) ISSUED AT 332 AM CDT FRI JUN
29 2012

THE UPPER LEVEL HIGH WILL REMAIN IN CONTROL OVER THE CENTRAL PART OF
THE COUNTRY THROUGH MOST OF NEXT WEEK. THERE ARE PERIODS WHERE THE
RIDGE IS WEAKER OVER THE FORECAST AREA. THE GFS IS OF COURSE MORE
AGGRESSIVE WITH INCREASING MOISTURE AND SCATTERED POPS THROUGHOUT
THE WEEK. GIVE THE POOR VERIFICATION OF THE GFS RECENTLY...HAVE
GENERALLY DISCOUNTED. THE ONLY CAVEAT IS THAT THE ECMWF IS STARTING
TO SHOW A SMATTERING OF QPF DURING THE LATTER PART OF NEXT WEEK.
UNTIL A STRONGER AND MORE CONSISTENT SIGNAL EXISTS..HAVE CHOSEN TO
KEEP THE EXTENDED PERIOD DRY.

HAVE KEPT TRIPLE DIGIT HEAT FOR MOST THE AREA NEXT WEEK. THE ONLY
EXCEPTION IS IN THE FAR NORTHEASTERN COUNTIES...WHERE THE RIDGE IS
WEAKER AND CLOUDS FROM PRECIP TO OUR NORTH MAY KEEP HIGHS FROM
BREAKING 100. HAVE GONE WITH TEMPS MUCH HIGHER THAN GFS BUT
CERTAINLY NOT AS WARM AS THE RAW ECMWF. OVERNIGHT LOWS WILL STAY UP
IN THE MID 70S. DEW POINTS WERE KNOCKED DOWN...THOUGH PROBABLY NOT
ENOUGH...DURING THE DAYTIME HOURS FOR EACH DAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 619 AM CDT FRI JUN 29 2012

NO CHANGES FROM PREVIOUS FORECAST. VFR CONDITIONS OVER THE NEXT
24 HOURS. WINDS WILL BRIEFLY SHIFT TO WEST OR NORTHWEST THIS
MORNING BUT BE BACK SOUTHWEST BY LATE IN THE DAY...AND LIGHT AND
VARIABLE THIS EVENING. LITTLE TO NO CLOUD COVER EXPECTED.

&&

.FIRE WEATHER...
ISSUED AT 332 AM CDT FRI JUN 29 2012

WITH THE FORECAST WINDS NOT EXPECTED TO REACH A CRITICAL THRESHOLD
THROUGH NEXT WEEK...THE PRIMARY CONCERN FOR WILL BE FUEL MOISTURE
AND LOW RELATIVE HUMIDITY VALUES THROUGH THE PERIOD. LOCAL FIRE
ENVIRONMENT NEAR ANY ACTIVE FIRES AND MIDDAY MIXING /NORMALLY
BETWEEN 11 AM AND 2 PM LOCAL TIME/ MAY CAUSE A BRIEF INCREASE IN
WIND GUSTS UP TO 15 MPH...BUST MOST LOCATIONS SHOULD REMAIN BELOW
10 MPH THROUGH THE PERIOD.

WILL KEEP AN ELEVATED FIRE DANGER WORDING GOING IN THE FIRE
WEATHER PLANNING FORECAST WITH THIS MORNINGS ISSUANCE.

&&

.CLIMATE...
ISSUED AT 332 AM CDT FRI JUN 29 2012

BASED ON CURRENT FORECAST TEMPERATURES FOR TODAY JUNE 29TH/...RECORDS
WILL LIKELY BE TIED AT PADUCAH /105 IN 1952/...AND BROKEN IN
EVANSVILLE /103 IN 1952/ AND CAPE GIRARDEAU /103 IN 1969/. RECORDS
MAY BE BROKEN FOR EVANSVILLE ON JUNE 30TH /100 IN 1952/...SUBJECT
TO CLOUD COVER...ETC...THAT COULD LESSEN THESE CHANCES SOMEWHAT.

WITH NO RAIN IN SIGHT...EVANSVILLE INDIANA WILL LIKELY HIT A NEW
RECORD FOR THE DRIEST JUNE ON RECORD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR ILZ075>078-
     080>094.

MO...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR MOZ076-086-087-
     100-109>112-114.

     HEAT ADVISORY UNTIL 6 PM CDT MONDAY FOR MOZ107-108.

IN...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR INZ081-082-
     085>088.

KY...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR KYZ001>022.

&&

UPDATE...ML
SYNOPSIS...SMITH
SHORT TERM...SMITH
LONG TERM....ML
AVIATION...ML
Hazardous weather outlook, Jun 29, 3:23 AM CST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
423 AM CDT FRI JUN 29 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
423 AM CDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REPLACES THE HEAT ADVISORY FOR ALL
COUNTIES IN THE OUTLOOK AREA...EXCEPT CARTER AND RIPLEY COUNTIES
IN SOUTHEAST MISSOURI. A HEAT ADVISORY REMAINS IN EFFECT FOR THOSE
COUNTIES IN SOUTHEAST MISSOURI.

AN ELEVATED FIRE DANGER WILL CONTINUE ACROSS THE ENTIRE OUTLOOK
AREA. GIVEN THE NUMEROUS BURN BANS IN PLACE...OUTDOOR BURNING IS
PROHIBITED OR STRONGLY DISCOURAGED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT FOR ALL COUNTIES
IN THE OUTLOOK AREA THROUGH MONDAY...EXCEPT CARTER AND RIPLEY
COUNTIES IN SOUTHEAST MISSOURI. A HEAT ADVISORY REMAINS IN EFFECT
FOR THOSE COUNTIES IN SOUTHEAST MISSOURI.

AN ELEVATED FIRE DANGER WILL CONTINUE THROUGH THE ENTIRE PERIOD. GIVEN
THE NUMEROUS BURN BANS IN PLACE...OUTDOOR BURNING IS PROHIBITED OR
STRONGLY DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SMITH

In the hours before

Special weather statement, Jun 29, 11:56 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1256 PM CDT FRI JUN 29 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-300300-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
1256 PM CDT FRI JUN 29 2012

...ELEVATED FIRE DANGER AND DANGEROUS HEAT TO PERSIST FOR THE NEXT
SEVERAL DAYS...

VERY DRY VEGETATION DUE TO EXTREME DROUGHT CONDITIONS WILL PERSIST
FOR THE NEXT SEVERAL DAYS. THIS...COMBINED WITH LOW AFTERNOON
RELATIVE HUMIDITY AND VERY HOT TEMPERATURES...WILL RESULT IN A
CONTINUED ELEVATED RISK FOR WILDFIRES. WIND SPEEDS ARE EXPECTED TO
BE NEAR OR BELOW 10 MPH IN THE DAYS TO COME...HELPING TO LIMIT THE
RAPID SPREAD OF ANY ACTIVE FIRES. REGARDLESS...WEATHER AND GROUND
CONDITIONS WILL REMAIN DANGEROUS FOR THE DEVELOPMENT OF FIRES
GOING INTO NEXT WEEK.

ON THURSDAY AFTERNOON...JUNE 28...ONE WILDFIRE OVER 500 ACRES IN
SIZE OCCURRED NEAR CROFTON KENTUCKY AND EVENTUALLY TRAVELED ACROSS
THE PENNYRILE PARKWAY IN THAT AREA. THIS FIRE WAS REPORTED UNDER
CONTROL THURSDAY EVENING AND THE PENNYRILE PARKWAY WAS REOPENED
SHORTLY AFTER 3 AM CDT THIS MORNING.

MANY COUNTIES AND COMMUNITIES HAVE BURN BANS IN EFFECT. PLEASE
CONTACT LOCAL COUNTY OFFICIALS TO DETERMINE IF YOUR AREA IS
CURRENTLY SUBJECT TO A BAN. OUTDOOR BURNING IS PROHIBITED IN THESE
AREA. BE EXTREME CAUTIOUS WITH CIGARETTES AND ANY ACTIVITY THAT
COULD CREATE SPARKS.

MANY COMMUNITIES ARE MAKING AVAILABLE RELIEF AND COOLING CENTERS
FOR THOSE THAT NEED ASSISTANCE IN DEALING WITH THE HEAT. CONTACT
YOUR LOCAL COMMUNITY OFFICIALS FOR INFORMATION. THIS HEAT WAVE
WILL RIVAL ONE OF THE MOST NOTABLE HEAT WAVES ON RECORD WHICH
OCCURRED BACK IN 1936...WHEN MANY REPORTING STATIONS RECORDED
SEVERAL CONSECUTIVE DAYS OF AT OR ABOVE 100 DEGREE TEMPERATURES.
NOW IS THE TIME TO PREPARE. THE YOUNG AND ELDERLY ARE ESPECIALLY
VULNERABLE TO THE EFFECTS OF HEAT. NEVER LEAVE A CHILD UNATTENDED
IN A CAR FOR ANY LENGTH OF TIME. PETS CAN ALSO SUFFER FROM THE
DANGERS OF HEAT. HYDRATION IS KEY. YOU ARE URGED TO DRINK PLENTY
OF WATER WHILE PLAYING OR WORKING OUTDOORS DURING THIS HEAT HAVE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat. Local standard time, as filed.

Heat, Alexander

When
June 29, 12:00 PM CST to June 30, 5:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Edwards

When
June 29, 12:00 PM CST to June 30, 5:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Franklin

When
June 29, 12:00 PM CST to June 30, 5:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Gallatin

When
June 29, 12:00 PM CST to June 30, 5:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hamilton

When
June 29, 12:00 PM CST to June 30, 5:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Hardin

When
June 29, 12:00 PM CST to June 30, 5:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Jackson

When
June 29, 12:00 PM CST to June 30, 5:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Jefferson

When
June 29, 12:00 PM CST to June 30, 5:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Johnson

When
June 29, 12:00 PM CST to June 30, 5:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Massac

When
June 29, 12:00 PM CST to June 30, 5:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Perry

When
June 29, 12:00 PM CST to June 30, 5:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Pope

When
June 29, 12:00 PM CST to June 30, 5:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Pulaski

When
June 29, 12:00 PM CST to June 30, 5:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Saline

When
June 29, 12:00 PM CST to June 30, 5:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Union

When
June 29, 12:00 PM CST to June 30, 5:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Wabash

When
June 29, 12:00 PM CST to June 30, 5:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Wayne

When
June 29, 12:00 PM CST to June 30, 5:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, White

When
June 29, 12:00 PM CST to June 30, 5:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Williamson

When
June 29, 12:00 PM CST to June 30, 5:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388893, 388894, 388895, 388896, 388897, 388898, 388899, 388900, 388901, 388902, 388903, 388904, 388906, 388907, 388908, 388909, 388910, 388911, 388912.